Lorraine L. Rosamilia, MD
Dr. Rosamilia is from the Department of Dermatology, Geisinger Health System, State College, Pennsylvania.
Dr. Rosamilia reports no conflicts of interest in relation to this post.
The Journal of Investigative Dermatology recently published a Canadian population-based cohort study outlining the risk for inflammatory bowel disease (IBD) with isotretinoin use. It examined approximately 47,000 acne patients treated with isotretinoin, 185,000 patients treated with topical acne medications, and more than 1,500,000 untreated patients aged 12 to 29 years during a 12-year period. There was no significant association between isotretinoin or topical acne medications and IBD. In secondary analyses, there was significance between isotretinoin use and IBD in patients aged 12 to 19 years (rate ratio, 1.39; 95% confidence interval, 1.03-1.87) and between topical acne medications and ulcerative colitis (rate ratio, 1.19; 95% confidence interval, 1.00-1.42). The authors concluded there was no primary association between isotretinoin and IBD but that subsets of patients on isotretinoin or topical acne therapy could be at risk; therefore, acne itself was postulated as the link.
What’s the issue?
Our recent literature has helpfully summarized the data surrounding isotretinoin and IBD. I think most of us agree that the risk is small and poorly understood but not unmentionable. Unfortunately, one can only summarize (and utilize) studies that have actually been done, and done well. Case-control studies in the past have been contradictory, often with deficiencies in patient history information or study power. This cohort has a very large population size and detailed histories and also is published in a journal with a high impact factor; therefore, will it be our keystone publication on this issue? It unfortunately did not refute any association between IBD and isotretinoin, but the additional link to topical acne medications does revive the notion that acne itself is the common factor as an inflammatory illness. How do you suggest we now approach this debated connection with patients and guardians?